Oregon, 2009

Heavy Snow in Oregon, February 12 to 13, 2009

February 12 to 13, 2009 · NWS MFR · 2 events in 2 counties and zones

The second in a series of four winter storms moved in on 02/12/09.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The second in a series of four winter storms moved in on 02/12/09.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 12, 2:57 PM PST, 3 hours 3 minutes earlier.

Area forecast discussion, Feb 12, 2:57 PM PST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
257 PM PST THU FEB 12 2009

.SHORT TERM...TONIGHT AND FRIDAY...THE LEADING EDGE OF OUR NEXT
UPPER LEVEL LOW HAS NOW PROGRESSED ONTO THE COAST WITH LIGHT TO
MODERATE RAIN BEING REPORTED FROM NORTHERN CALIFORNIA TO NORTHERN
OREGON. FORECAST MODELS HAVE BEEN CONSISTENT IN SHOWING STRONGER
SOUTHERLY LOW LEVEL WINDS WITH THIS SYSTEM THAN WITH THE PREVIOUS
SYSTEM. IN PARTICULAR...THE NAM MODEL IS SHOWING 50 KT WINDS JUST
OFF THE SURFACE BEING FUNNELED UP THE SACRAMENTO VALLEY SOUTH OF
SISKIYOU COUNTY TONIGHT. IF THIS PANS OUT...UP SLOPE OROGRAPHIC
SNOW IN AND ALONG THE I5 CORRIDOR IN SISKIYOU COUNTY SHOULD FAVOR
HEAVY SNOW. WITH THIS TYPE OF SYSTEM...WE SHOULD SEE A FEAST OR
FAMINE SITUATION WITH FAVORED SOUTH FACING SLOPES OR FUNNELED
CHOKE POINTS SEEING GOOD OROGRAPHIC SNOWS AND SHELTERED AREAS
FURTHER NORTH SEEING MUCH LESS. IN ADDITION...FORECAST
TEMPERATURES AROUND 5000 FEET MSL ARE PREDICTED TO BE COOLER THAN
WITH TUESDAYS SYSTEM AND SNOW LEVELS SHOULD FALL TO THE VALLEY
FLOORS BY MORNING...EXCEPT FOR IN THE UMPQUA BASIN AND IN LOW
ELEVATIONS NEAR THE COAST. HAVE ISSUED VALLEY SNOW ADVISORIES
COVERING LATEST THINKING ON SNOW AMOUNTS AND TIMING.

FRIDAY NIGHT AND SATURDAY...THIS PERIOD SHOULD BE RELATIVELY QUIET
AS FRIDAYS SYSTEM MOVES EAST AND NEXT SYSTEM APPROACHES FROM THE
COAST.

.LONG TERM...SUNDAY THROUGH THURSDAY...ANOTHER IN A SERIES OF
STORMS WILL MOVE INTO NORTHERN CALIFORNIA SATURDAY NIGHT INTO
SUNDAY. ALL THE MODELS SUGGEST MOST OF THE SIGNIFICANT QPF WILL BE
CENTERED IN CENTRAL AND NORTHERN CALIFORNIA. A VERTICALLY STACKED
LOW IS EXPECTED TO SLOWLY MOVE TOWARDS THE COAST SUNDAY NIGHT. AT
THE SAME TIME A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
UPPER LOW AND BRING MORE PRECIPITATION. MOST OF THE PRECIPITATION
ONCE AGAIN WILL BE FOCUSED IN NORTHERN CALIFORNIA. THE GFS/ECMWF
AND ENSEMBLES ALL CONTINUE TO SHOW A LONGWAVE TROUGH REMAINING
OVER THE PACIFIC NORTHWEST FOR MOST OF NEXT WEEK. THE OPERATIONAL
GFS AND ECMWF DIFFER WITH RESPECT TO THE POSITION OF THE UPPER
LOW...BUT BOTH WOULD INDICATE THE POTENTIAL FOR A LONG MOISTURE
PLUME BEING DIRECTED TOWARDS NORTHERN CALIFORNIA OR SOUTHERN
OREGON FOR MOST OF NEXT WEEK. MAP

&&

.AVIATION...WIDESPREAD MVFR CONDITIONS WILL SPREAD INLAND TONIGHT AS
PACIFIC STORM SYSTEM MOVES ONSHORE. MOUNTAIN OBSCURATIONS AND
LOWERING CEILINGS SHOULD BE FOCUSED OVER NORTHERN CALIFORNIA AND
SOUTHERN PORTIONS OF SOUTHWEST OREGON TONIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM PST FRIDAY
     FOR ORZ024-ORZ028.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM PST
     FRIDAY FOR ORZ023-ORZ026.
     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 2 PM PST
     FRIDAY FOR ORZ029.

CA...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM PST FRIDAY
     FOR CAZ080-CAZ081-CAZ082-CAZ083.
     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 2 PM PST
     FRIDAY FOR CAZ084-CAZ085.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM
     PST THIS EVENING FOR PZZ350-PZZ356-PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST SATURDAY
     FOR PZZ350-PZZ356-PZZ370-PZZ376.

MWJ/MAP
Hazardous weather outlook, Feb 12, 2:19 PM PST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
219 PM PST THU FEB 12 2009

CAZ080>083-ORZ024-028-131800-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
219 PM PST THU FEB 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM PST. SEE WINTER
WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023-131800-
CENTRAL DOUGLAS COUNTY-
219 PM PST THU FEB 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER ADVISORY FOR SNOW IN EFFECT ABOVE 2000 FEET FROM 7
PM PST. SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER STORM ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ026-131800-
JACKSON COUNTY-
219 PM PST THU FEB 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER ADVISORY FOR SNOW IN EFFECT ABOVE 1500 FEET FROM 7
PM PST. SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTERWEATHER ADVISORY CONTINUES TO 10 AM PST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-085-ORZ029-131800-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
219 PM PST THU FEB 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER ADVISORY FOR SNOW IN EFFECT FROM 9 PM PST. SEE
WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER WEATHER ADVISORY CONTINUES TO 2 PM PST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Jackson County

When
February 12, 6:00 PM PST to February 13, 7:00 AM PST
Where
Jackson County forecast zone
Reported by
Trained Spotter
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

A spotter 1SE Ashland reported 6.5 inches of snow in 12 hours ending at 13/0700 PST. A spotter 1WNW Ashland reported 5.5 inches of snow in 12 hours ending at 13/0700 PST. An NWS employee 2ESE Ashland at 2100 feet reported 7 inches of snow between 12/2300 and 13/0600 PST. A spotter 2 WNW Ashland at 2250 feet reported 5 inches of snow in 12 hours ending at 13/0700 PST. A spotter E Butte Falls reported 4 inches of snow in 12 hours ending at 13/0800 PST. A CoCoRAHs observer 1.4ESE Ashland reported 6.9 inches of snow in 12 hours ending at 13/0700 PST. A CoCoRAHs observer 2.4ESE Ashland reported 6.8 inches of snow in 12 hours ending at 13/0700 PST. A CoCoRAHs observer 1.4E Ashland reported 5.4 inches of snow in 12 hours ending at 13/0700 PST.

Heavy Snow, Eastern Curry County & Josephine County

When
February 12, 6:00 PM PST to February 13, 7:00 AM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Trained Spotter
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

Based on reports in adjacent zone ORZ026 and rainfall reports from within ORZ024, it is assumed that Heavy Snow Warning criteria were met in ORZ024.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146827, 156808.